Open a PDF version to print this topic

HealthInfo Canterbury

Constipation in palliative care

Constipation is a common problem in people with cancer and other long-term diseases.

Constipation means either passing hard or painful bowel motions (poos) or going to the toilet less often than usual to empty your bowels.

It can cause pain and discomfort for many. If we don't manage it well it can also cause nausea and vomiting, difficulty passing urine (weeing or peeing), or a bowel blockage. Constipation can also cause anxiety and confusion.

Everyone has a different bowel habit, so constipation is an individual thing. Remember, if you are eating less, this does not necessarily mean you will pass bowel motions (poos) less. If you become uncomfortable or are at all concerned, let your doctor or nurse know straight away, as it's much easier to deal with if we treat it early.

What causes constipation?

Several different things can cause constipation. They include:

What can I do for constipation?

If you are constipated, there are several things you can do yourself to make it better.

You can find more ideas to help in Dealing with constipation.

Medical treatments for constipation

Your doctor may be able to prescribe something to help, or change your medication if that's causing your constipation.

They may prescribe laxatives. Laxatives are medicines that help you to pass bowel motions more easily and regularly. Almost everyone who is taking opioid pain relief such as morphine needs to have laxatives. (Opioids are a particular type of pain reliever.) You can take laxatives as oral medicines (meaning you swallow them), or sometimes they are given as a suppository (you put them in your bottom). You can find out more information about laxatives on Medical treatments for constipation (but note that bulk-forming laxatives usually aren't used in palliative care).

Let your nurse or doctor know if your bowels have not moved for three days, if you are in any discomfort, or if you get diarrhoea after being constipated for a while.

  HealthInfo recommends the following pages

On the next page: Itching (pruritus) in palliative care

Written by HealthInfo clinical advisers.Endorsed by Canterbury DHB and community palliative care specialists. May 2017.

Sources

Page reference: 321002

Review key: HIPAL-17434